Pennsylvania, 2020

Winter Storm in Pennsylvania, December 1 to 2, 2020

December 1 to 2, 2020 · NWS CLE · 2 events in 2 counties and zones

A low pressure system developed over the northern Gulf Coast on the evening of November 29 and moved northeast into the Ohio Valley on November 30. This system deepened considerably as it reached western New York on December 1 before departing into eastern Canada that evening, ending snow across much of the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A low pressure system developed over the northern Gulf Coast on the evening of November 29 and moved northeast into the Ohio Valley on November 30. This system deepened considerably as it reached western New York on December 1 before departing into eastern Canada that evening, ending snow across much of the region. As the low tracked northeast towards Pennsylvania on November 30, widespread rain overspread the area, transitioning to snow from west to east through the day. The transition took longer over portions of Northwest Pennsylvania, including the Erie area, where warmer air held on through the evening hours, preventing snow until the early hours of the 1st. Once the transition from rain to snow occurred overnight, snow was persistent with half inch to one inch per hour snowfall rates of dense, wet snow. Snow accumulation totals that occurred overnight from the 30th into the 1st were 3 to 8 inches of synoptic snowfall across Northwest Pennsylvania by Noon. This first round of snow caused considerable issues for the morning commute on December 1 with numerous vehicle incidents and schools were closed across the area. As the low departed to the northeast, the snow event transitioned to an efficient lake-enhanced snow event and snow bands focused on the traditional snow belt of Northwest Pennsylvania. Additional accumulations of 4 to 12 inches of new snow occurred during this phase of the event. In the end, widespread snow amounts of 8 to 20 inches fell across Northwest Pennsylvania with the maximum in southern Erie and northern Crawford counties. The highest snowfall measurement in Pennsylvania was 22.5 inches by a trained snow spotter near Corry in southeastern Erie County. The official snow total for the event at Erie International Airport was only 5.3 inches, as the immediate coastal areas of northern Erie County were spared from the heavy snow accumulations and impacts, largely due to the relatively warmer waters of Lake Erie. There was one indirect fatality due to the winter storm in Northwest Pennsylvania, when an elderly man in southwest Erie County died from injuries sustained in an automobile accident caused by unsafe road conditions in Elk Creek Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 30, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 30, 9:37 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
937 PM EST Mon Nov 30 2020

.SYNOPSIS...
Low pressure over central New York will wobble in that region as
the upper level low drifts northeast from the Ohio River
Valley. This system will continue to move northeast into
Wednesday, leaving a residual trough over the region. High
pressure will build north into the region on Thursday. A new low
pressure will approach from the southwest on Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Locations near and west of I-71 have changed over to all snow
while eastern areas continue to struggle to change from rain to
snow. The lakeshore area and NE OH into NW PA will end up being
the last places to change over to snow. The main lift continues
to be below the dendritic growth zone (DGZ). So we have had a
hard time getting any higher rates so far. Although the western
CWA is likely seeing about a third of an inch per hour rates
with several locations reporting 2 to 3 inches on the ground. A
few of the rural roads are becoming snow covered.

Models are not all that encouraging with improving the lift in
the DGZ zone. Hesitant to nudge snow amounts down yet but will
continue to monitor trends. Cold air seems to be wrapping
further south than anticipated and then gradually drifting
northeast into the region from southwestern Ohio. The cold air
will get here but the timing with the better lift is not coming
together so far. Advisory areas still are looking good. The
warning still has a chance but the higher end amounts are
looking difficult to attain.

Previous Discussion...
Winter Storm Warnings and Winter Weather Advisories remain in
effect for the region, as a winter storm enters and is expected
to drop significant snowfall in portions of northern Ohio and
northwestern Pennsylvania through Wednesday morning. The main
change with the forecast is for the next 6-12 hours and timing
in the transition from rain to snow across the region tonight.
Snow has taken hold over much of Northwest and Central Ohio but
the atmosphere remains warm enough for rain for the area from
about Port Clinton to Wooster and eastward with a warm layer
near the surface. Colder air will continue to wrap in behind the
low pressure, located somewhere in the vicinity of Pittsburgh,
and the transition to snow will continue through the evening
hours as near surface temperatures cool enough to prevent
melting. The trend in the transition from rain to snow has been
a bit faster than originally forecasted and areas in the I-77
corridor may be flakes shortly after sunset, rather than closer
to midnight. By speeding up this transition time and increasing
the length of snowfall, in turn, allows for the snowfall
forecast to be slightly increased, specifically in the Lorain,
Cuyahoga, and Geauga corridor and have added a couple inches of
snow for tonight to account for this.

Outside of this, the forecast for the next 48 hours largely
remains the same. The main characterization of this event
continues to be the long duration of snow, rather than the high
intensity snow bands with high snowfall rates. The upper levels
of the atmosphere are cold enough for snow, but are not that
cold to support good snowfall rates. In addition, while there is
decent saturation of the DGZ, the best lift remains well below
that level to get high ratio dendrites that we like to see with
winter weather events. However, with the amount of moisture and
lift with the system, once snow begins this evening for warning
areas, it will be 36 to 48 hours before snow diminishes and
that's where the snowfall totals will add up to our currently
advertised amounts of 6 to 18 inches in warning areas.

To try and pick out some potentially heavier windows of snow,
the biggest chunk of accumulation remains overnight with the
synoptic system moving through the region and with a large
snowfall axis through much of northern Ohio into NW PA. This is
will mainly be in conjunction with the upper low moving through
the region providing a large area of lift. However, snow in this
region will continue to be enhanced with both lake effect
processes with the northwest fetch over the warm lake and
topographic influences with the maximums expected in the highest
terrain. Another period of higher snow will occur Tuesday
afternoon when there will be a deeper, moist isothermal layer in
the DGZ and there remains some decent lift over the region.
Eventually, snow will transition to be primarily driven by lake
effect processes on Tuesday night and will linger into
Wednesday. Dry and warmer air will enter on Wednesday and shut
down the lake effect, effectively ending this event.
Temperatures through the period will remain colder than normal
with plenty of 30s and tumbling into the 20s at night. Warmer
temperatures with the snow will perhaps hamper drifting even
with wind gusts to 30 to 35 mph in some locations.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Upper level flow is quite disorganized with a large upper level low
pressure system over Quebec Wednesday night with a trailing trough
to the southwest over the local area to the southwestern United
States. The upper level trough will amplify over the eastern United
States Thursday with a vigorous positive vorticity maximum rotating
through the Ohio Valley.  Surface trough will persist as a result
over the Great Lakes region during this period.  Cyclonic flow will
keep a west to northwest flow of air across the area Wednesday night
and then shift to a southwest flow by Thursday.  Air mass is
expected to be dry across the area resulting in a period of dry
weather across the forecast area. Cyclonic flow will result in cold
air advection across the area Wednesday night forcing lows into the
lower to middle 20s. As flow shifts around to a southwest direction,
a return to slightly warmer air into the upper 30s to lower 40s is
expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper level ridging extends from the Pacific Ocean into the Pacific
Northwest. The Pacific Northwest ridge will amplify with time
through Sunday leaving a cutoff low pressure system over Arizona.
Meanwhile, amplification of the upper level trough over the eastern
United States will take place as well Thursday night through Friday
night. A fast moving upper level ridge will slide southeast into the
area Saturday with another deep digging upper level low pressure
trough that will evolve into a low pressure system by Sunday night.
This is in response to the amplifying ridge over the Pacific
Northwest. The upper level low will shift to the eastern seaboard by
Monday as another weak upper level ridge builds over the Great Lakes.

Surface low pressure will develop over the northern Great Lakes
Friday and force a cold front east across the area Friday evening. A
weak surface ridge will take place Sunday and yet another surface
low pressure will move southeast across the area Sunday night and
then deepen along the Mid-Atlantic coast Monday keeping a cold air
advection flow from the north across the area. The area should be
for the most part dry Thursday night through Friday morning and then
some lake effect rain/snow showers will develop over the eastern
portions of the forecast area Friday afternoon into Saturday. There
is a minimal chance at this time for rain/snow showers over the
entire area Saturday night into Sunday in response to the surface
low pressure system moving southeast into the Great Lakes. This
should transition into lake effect Sunday night into Monday.

Temperatures through the period will remain fairly consistent with
no major air mass changes. Highs in the 30s and lows in the 20s each
day.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
IFR and lower conditions are anticipated through the night as
rain changes over to all snow from the central CWA into Ohio.
All locations will be snow by midnight except for along the
immediate lakeshore. A swath of heavier snow may develop off
Lake Erie overnight near the central lakeshore region and pivot
up the lake toward KERI into Tuesday. Difficult to time the
swath of heavy snow at this point and time and will modify TAF's
as it develops and drops visibilities. There could be a period
where 1/4 to 1/2 mile visibilities develop but confidence is
low.

Northerly winds will be gusty overnight into Tuesday. Gusts of
20 to 30 knots will be common. Winds slowly shift to the west
northwest on Tuesday.

Outlook...Non-VFR likely over NE OH/NW PA Tuesday night into
Wednesday morning in snow. Non-VFR persists across Erie through
Wednesday. Non-VFR may be possible again on Friday associated
with rain and/or snow showers.

&&

.MARINE...
Winds on the lake will be approaching gale force but remain just
below threshold at this time.  Low pressure will move northeast into
the  eastern lakes region and become nearly stationary for a period
tonight through early Tuesday night.  The low will then track
northeast of the area. This system will keep winds gusty on the lake
at least through Wednesday and then slowly diminish Wednesday night.
Otherwise, winds will shift around to a southwest direction at 15 to
25 knots through Friday and then diminish further to 10 knots or
less Friday night into Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 10 AM EST Wednesday for OHZ009>014-
     019>023.
     Winter Weather Advisory until 1 AM EST Wednesday for
     OHZ029>033-038-047.
     Winter Weather Advisory until 1 PM EST Tuesday for OHZ003-
     006>008-017-018-027-028-036-037.
     Winter Weather Advisory until 10 AM EST Wednesday for OHZ089.
PA...Winter Weather Advisory from 1 AM Tuesday to 4 PM EST
     Wednesday for PAZ001.
     Winter Storm Warning from 1 AM Tuesday to 4 PM EST Wednesday
     for PAZ002-003.
MARINE...Small Craft Advisory until 10 PM EST Wednesday for LEZ147>149.
     Small Craft Advisory until 9 AM EST Wednesday for LEZ142-143.
     Small Craft Advisory until 4 PM EST Wednesday for LEZ144>146.

&&

SYNOPSIS...MM/Sefcovic
NEAR TERM...MM/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...Lombardy
Hazardous weather outlook, Nov 30, 4:08 PM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
408 PM EST Mon Nov 30 2020

OHZ009>014-019>023-012115-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-
408 PM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ003-006>008-017-018-027-028-036-037-012115-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
408 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ029-030-047-012115-
Richland-Ashland-Knox-
408 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ089-012115-
Ashtabula Lakeshore-
408 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ031>033-038-012115-
Wayne-Stark-Mahoning-Holmes-
408 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PAZ002-003-012115-
Southern Erie-Crawford-
408 PM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PAZ001-012115-
Northern Erie-
408 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-142>149-162>169-012115-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
408 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds to 30 knots are expected on Tuesday night. Winds may briefly
approach gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 7:29 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     SNOW             1 W GALION              40.73N  82.81W
11/30/2020  M2.0 INCH        CRAWFORD           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2001022

RC
Local storm report, Nov 30, 7:57 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
757 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     SNOW             1 W MANSFIELD           40.76N  82.54W
11/30/2020  M2.3 INCH        RICHLAND           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2001023

RC
Local storm report, Nov 30, 8:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             1 SSW FINDLAY           41.03N  83.65W
11/30/2020  M3.1 INCH        HANCOCK            OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2001024

RC
Local storm report, Nov 30, 9:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     SNOW             MARION                  40.58N  83.12W
11/30/2020  M3.0 INCH        MARION             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2001025

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
December 1, 12:00 AM EST to December 2, 12:00 AM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of December 1 in Northwest Pennsylvania, as low pressure moved just east of the area. By daybreak, heavy, wet snow overspread the region with visibility dropping to one-quarter of a mile or less and snowfall rates up to one inch per hour. Travel was severely disrupted by this storm and several vehicle accidents occurred as heavy snow quickly accumulated on area roadways and any pre-treatment efforts were hampered by rain on November 30. Due to the heavy, wet nature of the snow and only modest wind speeds of 10 to 15 mph, blowing and drifting snow was not a big issue during this event. However, snow easily collected on area trees, especially area evergreen trees, and the weight of the snow allowed for trees to fall onto area roads, power lines, and even some buildings. Schools and several businesses closed on December 1 and 2 due to the weather conditions. In Crawford County, snowfall totals ranged from 8 to 17 inches of snow for the event. A peak total of 17.2 inches of snow was observed near Conneaut Lake. Other selected snowfall totals include: 16.5 in Cambridge Springs, 16.3 inches in Meadville, 15.6 inches near Atlantic, 15.3 inches in Spring Township, 13 inches in Linesville, 9.4 inches in Titusville, and 8 inches northwest of Jamestown.

Winter Storm, Southern Erie

When
December 1, 1:00 AM EST to December 2, 3:00 AM EST
Where
Southern Erie forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of December 1 in Northwest Pennsylvania, as low pressure moved just east of the area. By daybreak, heavy, wet snow overspread the region with visibility dropping to one-quarter of a mile or less and snowfall rates up to one inch per hour. Travel was severely disrupted by this storm and several vehicle accidents occurred as heavy snow quickly accumulated on area roadways and any pre-treatment efforts were hampered by rain on November 30. Due to hazardous road conditions, a multi-vehicle accident occurred on State Route 18 in Elk Creek Township around 6:10 am on December 1. A 79-year-old man was killed in this accident and a younger male child was seriously injured. Due to the heavy, wet nature of the snow and only modest wind speeds of 10 to 15 mph, blowing and drifting snow was not a big issue during this event. However, snow easily collected on area trees, especially area evergreen trees, and the weight of the snow allowed for trees to fall onto area roads, power lines, and even some buildings. Schools and several businesses closed on December 1 and 2 due to the weather conditions. In the southern portions of Erie County, snowfall totals ranged from 8 to 22 inches of snow for the event. A peak total of 22.5 inches of snow was observed in Corry. Other selected snowfall totals include: 18 inches in Greenfield Township, 17.8 inches in Edinboro, 17.5 inches in North East Township, 17 inches in Summit Township, 15.2 inches in Union City, 13.2 inches in McKean, and 8.5 inches in Millcreek Township.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Southern Erie2020-12-0179MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930281, 930283.